Ice Storm, Northern Cass
- When
- December 17, 10:00 PM CST to December 18, 3:00 PM CST
- Where
- Northern Cass forecast zone
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 46.950, -94.325 (the zone’s center; the record gives no point)
Freezing rain, at times mixed with sleet and snow, began late at night and continued through most of the day. One-quarter to one-half inch of ice collected on roads and sidewalks, making them treacherous at times.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Freezing rain, at times mixed with sleet and snow, began late at night and continued through most of the day. One-quarter to one-half inch of ice collected on roads and sidewalks, making them treacherous at times. All the schools in the Duluth area were closed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 17, 8:34 PM CST, 1 hour 26 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
834 PM CST TUE DEC 17 2002
FORECAST FOCUS REVOLVES AROUND FREEZING RAIN EVENT.
TEMPERATURES THIS EVENING HAVE BEEN INCREASING...AND AS OF 02Z WERE
ABOVE FREEZING MOST LOCATIONS. HOWEVER...DEWPOINTS HAVE NOT BEEN
RISING MUCH AT ALL. MZH DEWPOINT HAS DROPPED 3F OVER THE PAST COUPLE
HOURS. LOWEST DEWPOINTS IN NORTHWEST WISCONSIN INTO THE HEAD OF LAKE
SUPERIOR. ELSEWHERE...DEWPOINTS WERE IN THE LOWER TO MID 20S.
EXPECT AS PRECIPITATION BEGINS...THERE WILL BE A MIX OF SLEET...
RAIN...FREEZING RAIN OR SNOW. AS THE PRECIPITATION INTENSITY
INCREASES...DYNAMIC AND EVAPORATIVE COOLING SHOULD ALLOW TEMPERATURES
TO DROP MAKING THE FREEZING RAIN MIXED WITH SLEET THE MAIN THREATS.
I UPDATED THE ZONES EARLIER TO TRY AND PORTRAY THIS THINKING.
IR IMAGERY AND RADAR MOSAIC SHOW THE PRECIPITATION HAS BEEN
EXPANDING. AS PRECIPITATION CONTINUES TO MOVE NORTH AND WITH NEW DATA
COMING IN...I MAY UPDATE FURTHER TO REFINE PRECIPITATION EXTENT AND
TYPE.
.DLH...ICE STORM WARNING FOR MN 10 11 12 18 19 20 21 25 26 33 34
35 36 37 AND WI 1 FOR LATE TONIGHT AND ALL OF WEDNESDAY.
FREEZING RAIN ADVISORY FOR MN 38 AND WI 2 3 4 6 7 8 9 FOR
LATE TONIGHT AND EARLY WEDNESDAY.
MELDEMNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-181330- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 728 AM CST TUE DEC 17 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT SNOW AND SLEET WILL BEGIN THIS EVENING AND CHANGE OVER TO FREEZING RAIN LATE. A WINTER STORM WATCH IS IN EFFECT. SEE THE LATEST WINTER WEATHER MESSAGE FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY FREEZING RAIN COULD CONTINUE THROUGH AT LEAST WEDNESDAY MORNING...THEN CHANGE OVER TO RAIN. WEDNESDAY NIGHT THE RAIN WILL CHANGE BACK OVER TO FREEZING RAIN...SLEET...THEN SNOW. AFTER WEDNESDAY...THERE IS A CHANCE OF LIGHT SNOW INTO SATURDAY...HOWEVER ACCUMULATIONS ARE EXPECTED TO BE LIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REMINDED TO REPORT SNOW...SLEET AND FREEZING RAIN TO THE DULUTH NATIONAL WEATHER SERVICE. CLC WWW.CRH.NOAA.GOV/DLH
The national radar mosaic for the moment the first event began.
14 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2002Every state in 2002This day in weather historyWarnings in Minnesota, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324752, 5324754, 5324755, 5324753, 5324758, 5324748, 5324749, 5324756, 5324757, 5324750, 5324751, 5324745, 5324746, 5324747.